Print Friendly

Medication Induced Cushing’s

The first therapeutic use of glucocorticoids (i.e., steroid compounds with cortisol activity) in 1948 resulted in dramatic clinical improvement in a patient’s severe rheumatoid arthritis.  Almost immediately, however, the potential adverse effects with the development of Cushing’s syndrome became evident.  Nevertheless, given the potent anti-inflammatory effects of glucocorticoids, they still find widespread use in diseases ranging from rheumatologic conditions such as arthritis and lupus to asthma and myasthenia gravis.  Their immunosuppressive effects are used to prevent graft rejection in transplant patients and to help treat hematologic based cancers such as leukemia and lymphoma.  As a result, more people suffer from the side effects of Cushing’s syndrome due to administered steroids (exogenous) than from spontaneous (endogenous) adrenal gland cortisol overproduction.

For the most part, patients with exogenous Cushing’s syndrome develop the same physiologic changes and symptoms as endogenous Cushing’s syndrome. The traditional findings of central weight gain, “buffalo hump”, “moon face”, easy bruising, thin skin, pigmented stretch marks, muscle weakness, and hyperglycemia can all be seen.  Patients are susceptible to poor wound healing, increased incidence of infection, and atherosclerotic heart disease. The psychological adverse effects can be quite severe and include depression and even psychosis. 

There are nevertheless a few important differences. Many patients who develop exogenous Cushing’s syndrome do so after receiving high doses of glucocorticoids over long periods of time. Therefore, the clinical manifestations may be more striking than those of spontaneous Cushing’s syndrome, which tend to occur more gradually. Psychological manifestations may occur suddenly upon administration of the steroids.  Although the incidence of high blood pressure in chronic steroid treatment is increased, these patients may have relatively less hypertension and fewer problems with low potassium levels compared with patients who have spontaneous Cushing’s syndrome. This is dependent upon the mineralocorticoid (salt retaining) activity of the particular steroid they are taking. Along the same lines, patients who have exogenous Cushing’s syndrome are unlikely to have significant increases in androgens, and therefore they have less male type hair growth and masculinizing features. Patients who have exogenous Cushing’s syndrome may have an increased incidence of glaucoma and other eye problems such as cataracts. In addition, a serious condition occurring in bone called avascular necrosis is more common in exogenous than in endogenous Cushing’s syndrome (this often involves the hip, can be very painful, and may result in fracture).  Osteoporosis is also quite common with exogenous steroid use, affecting the spine and ribs.

For those who need to be treated with steroids, there is no way to avoid the potential adverse effects.  Having been treated previously for endogenous Cushing’s syndrome does not alter overall steroid management. Physicians prescribing steroids should always be striving to give the lowest amount needed for the shortest time to get clinical benefit, and patients should communicate with the doctor about all their symptoms (from both the medical condition necessitating the steroid and the steroid itself).  In some situations, alternate day steroid use may provide clinical benefit with fewer side effects.  Many side effects will resolve over weeks to months with cessation of the steroid, though psychological effects often recover more quickly.   Osteoporosis is one complication, however, that may persist.  As a result, all patients who receive pharmacologic doses (more than physiologic replacement) of steroids for more than 3 months should be given specific treatment aimed at preventing bone loss.  This includes calcium and vitamin D supplementation and may also include bisphosphonate therapy (e.g., alendronate, risedronate).

In most cases, the diagnosis of exogenous Cushing’s should be fairly obvious in the setting of treatment with high-dose steroids.  However, there are many instances where steroid is administered in a form or dose not typically associated with Cushing’s syndrome. Though rare, topical use of over the counter steroid preparations, inhaled steroids for asthma, nasal steroid use, and intra-articular (joint) and keloid (scar) steroid injections have all been reported to cause Cushing’s syndrome.  The reasons for these surprising findings are varied.  There are numerous steroids in use, and they have widely variable actions and metabolism among different people.  Co-administration of other drugs that effect drug metabolism can enhance the duration and action of steroids and lead to Cushing’s syndrome.  Another situation, which might be termed occult Cushing’s syndrome, is that in which a patient unknowingly receives steroid therapy. This can be in the form of alternative remedies which, upon inspection, contain steroids.  In some communities, over-the-counter and traditional curatives contain significant amounts of potent steroids, or steroids may be prescribed by practitioners for questionable diagnoses. Medications are readily available over the internet, often without appropriate regulation, and may harbor occult steroids.

When an exogenous steroid is given to a patient, the normal steroid “axis” (involving the hypothalamus, pituitary, and adrenal gland) will be suppressed, similar to a furnace in a house turning off when a space heater is used. Administration of any steroid by any route has the potential to do this.  When this is prolonged (weeks or more), the possibility exists that the patient’s adrenal axis will be suppressed to the point of not being able to respond when needed, i.e., when there is withdrawal of the exogenous steroid. This can lead to life threatening adrenal insufficiency (or “Addisonian crisis”) with inability to maintain a blood pressure (“shock”), dehydration, and electrolyte (sodium and potassium) abnormalities.  It may also be much more subtle, with nothing more than fatigue.  This adrenal insufficiency is easily treated if recognized, but the diagnosis can be missed if symptoms are subtle.  It is therefore recommended that patients on chronic steroids carry a medication card or medication identification jewelry.

The suppression of the adrenal axis is, fortunately, reversible. There is no single way to wean someone off steroids and the process needs to be individualized.  The first step is to reduce the steroid dose to a physiologic replacement level (approximately 5mg prednisone or 20 mg hydrocortisone (cortisol) daily). If this is not tolerated, it most likely signifies the underlying medical condition is still active.  The next step is to give the prednisone or hydrocortisone dose only in the morning.  Given the relatively short half-lives of these steroids, this allows some time each day for the adrenal axis to be stimulated to “wake up”.  The dose is cut back gradually as tolerated.  The physician can measure morning cortisol levels before the morning dose as this will help determine the viability of the recovering adrenal axis.  Adrenal stimulation testing may also be useful.  This process of weaning and wakening of the adrenal axis may take up to a year, and should be monitored by an endocrinologist or physician who has ample clinical experience with the process.

In summary, steroids are a valuable tool in the management of many medical conditions. The potential development of Cushing’s syndrome and its sequelae mandates careful consideration and close management of their use. A patient’s knowledge of the potential consequences of steroid therapy can be useful in maximizing the benefits and minimizing the harm of such therapy.

 Author: Matthew Leinung, Winter, 2014

Editor’s Note: Matthew Leinung MD is Professor of Medicine and Head of the Division of Endocrinology at Albany Medical College.  His focus is on general endocrinology, including Cushing’s syndrome.

 

Sorry, comments are closed for this post.